Gransnet forums

Health

Hair loss

(58 Posts)
GrannyIris5 Tue 02-Jul-19 09:42:57

Any suggestions it’s coming out in handfuls - seems like it anyway.
Looks worse because it’s shoulder length.
I’ve recently lost weight - is it connected?
I’m almost 64 so not menopausal.
Lacking vitamins?

CassieJ Tue 02-Jul-19 09:49:22

Have you had an blood test to check your iron? I found out recently this was what was causing my hair loss. My iron levels were very low, now on high dose iron tablets.

It would be worth a trip to your GP to ask for a blood test

KatyK Tue 02-Jul-19 09:56:46

There are quite a few threads on here about hair loss which may help you. I have total hair loss sad

blondenana Tue 02-Jul-19 10:05:30

GrannyIris i can sympathise with you, i am having the same problem with hair loss, but i didn't notice mine coming out in handfulls, just sddenly noticed i had a few bald spots,
It could still be down to menopause, even though you say you are not menopausal, your hormones especially oestrogen will have dipped
It could be down to weightloss,or stress even,
I started taking Biotin which has made the rest of my hair grow like weds,
Eventually when i realised how bad it was,which was a huge shock, as i hadn't even seen hair in the plughole after showering ,i went to the Drs, saw 2 different Drs [female] who were no help at all, then saw my own Dr whao had been away after an op, he has given me some steroid lotion to try, as i had seen on here about ladies with hair loss who had used it and their hair grew back
I have to use this for 3 months and then see him again
A couple of the ladies had steroid injectionjs in the scalp and that worked too
Have you been on HRT? i was on livial, which has a kind of testosterone in it,so wondered if that was the cause, Dr has now changed me to patches which he says might help
Also read it could be low iron, but mine isnt especially low, but ferritin level should be at 80 consistently for hair health,which mine hasn't been
It could be any one of these reasons
I would see your Dr for tests, also thyroid out of whack could cause it
Are you losing it in patches or round hairline?
I had been having a lot of itching on scalp before this happened, and Dr said my scalp looked inflamed, my daughter had said a few weeks before i saw Dr that my scalp looked red
I hope you can get some help,it is very depressing isn't it

blondenana Tue 02-Jul-19 10:06:59

* Weeds* not weds

Glosgran Tue 02-Jul-19 10:21:08

It sounds as if it could be your thyroid so ask your doctor to do full thyroid blood tests, including antibodies, not just your TSH levels.

RobertReny Tue 02-Jul-19 10:23:58

There are various factor responsible for hair loss. But in your case, I believe diet and your age is the cause. I would advise stop thinking about hair loss and enjoy your life.

KatyK Tue 02-Jul-19 10:36:37

Easier said than done Robert . Hair loss is devastating for a woman. Take it from someone who knows

GrannyMosh Tue 02-Jul-19 10:39:51

My hair fell out after chemo, revealing several bald or extremely thin patches. Hardly surprising after battling anaemia, hypothyroidism and various other problems throughout my adult life. I've decided I actually like my head as it is. Much more comfy for summer, and I shall buy amazing hats and wigs for winter!

blondenana Tue 02-Jul-19 10:40:30

Enjoy your life? no it is very distressing for a woman to enjoy anything when they have lost their crowning glory,

KatyK Tue 02-Jul-19 10:42:18

Exactly blondenana

sazz1 Tue 02-Jul-19 10:50:38

My hair came out in handfuls about 6 weeks after a 7day course of Predisorone steroids for a chest infection Has started growing back now 3months later. GP said it can be a side effect of steroids.

blondenana Tue 02-Jul-19 10:58:06

sazz1yes it is strange that oral steroids can cause hair loss,yet topical steroids help growth,as has been proved,
Keeping my fingers x, it wont happen overnight though

Overthehills Tue 02-Jul-19 11:00:34

I took Biotin because my nails were so soft and my hair fell out alarmingly. I would advise you to see your GP.

Septimia Tue 02-Jul-19 11:01:13

I have a friend who lost her hair due to chemo. She seems to have decided that a good wig is preferable to tufty hair and finds it much easier than hairdressers etc.

lovebeigecardigans1955 Tue 02-Jul-19 11:02:10

Would a wig be all right? There are some fabulous ones on offer by post and some large towns have specialist shops. I got a couple when I was on chemo and they were very comfortable.

blondenana Tue 02-Jul-19 11:13:03

Overthehills did the biotin help you?

*lovebeigecardigans, a wig would be the last resort for me,
Luckily, some of the bald patches are at the back and under quite a lot of hair from the crown down helps to cover it up to a point, my Dr says it is not in the usual pattern for womens hair loss
I have a feeling mine is due to a very stressful last year especially, but difficult to ge a hairpiece because of where it is

GrannyIris5 Tue 02-Jul-19 11:14:32

No patches just shedding excessively. I think I’m getting like the dog.
Thank you for your advice, Boots do iron tablets at the pharmacy counter much cheaper than the branded on the vitamin shelf. I’ll give those a try.

jaylucy Tue 02-Jul-19 11:24:35

I think you need a blood test just to determine that there is nothing medically at fault before even bothering with buying off the shelf products.
Taking iron tablets when you don't need to can cause more problems than fix. There are tablets for Hair Skin and Nails that are a broad spectrum vitamin/mineral mix that may help.
When I noticed that my hair was looking thin , I found a shampoo called Syoss for fine and thinning hair that I found has helped - in fact if I run my hand across my scalp, I can feel new hair growing!

blondenana Tue 02-Jul-19 11:26:04

GrannyIris i have just bought some Spatone,it is a more gentle iron water, which i have been told is good . but now been recommended folic acid.and B12, will try anything to be honest

gillybob Tue 02-Jul-19 11:31:18

I am 57 and have been suffering with hair loss for about 10 years now . I have massed if hair in the sides and back but very little on the top ( female pattern baldness?) which I am really self conscious about . I have even broken down in tears in front of my very unsympathetic GP who has a “so what” kind of attitude. I agree with others who have said hair loss is quite devastating for a woman .

Tigertooth Tue 02-Jul-19 11:37:35

RobertReny

Or there could be a medical issue which needs addressing! How flippant you are with another’s health!
Considering the weight loss as well, you should pop along and have a chat with GP.

Helga5555 Tue 02-Jul-19 12:09:28

I think you need to buy on iherb biotin

granny4hugs Tue 02-Jul-19 12:25:15

LOTS of assumptions here that there is a medical cause. Always start with what you may or may not be doing - have done to your actual hair/scalp.
Dying it long term damages it as does bleaching and hair spraying, using chemically shampoos and conditioners - over-washing. Think about the scalp as its damage to the hair follicles that usually leads to hair loss if all else is correct (diet health etc).
Good trim and a scalp massage never hurt.d And of course hair will naturally be thinner with age.
Don't let your scalp burn in the sun but try to get air to your scalp when the weather is fresh smile

scraggiesue Tue 02-Jul-19 12:26:13

I had this problem which was helped by going on to HRT (Tibolone) a few years ago however I had to stop taking this earlier this year when diagnosed with breast cancer. I was worried that coming off the HRT and having to take Tamoxifen might trigger hair loss again but I have begun taking a supplement called Hair Volume which seems good and so far my hair has not been shedding at any abnormal rate. I also read that there is a product called Florisene which can also help. It is very distressing and I can whole-heartedly empathise with your worry but hope you find something which will help x